Ohio, 2008

Damaging Winds in Ohio, July 21, 2008

July 21, 2008 · NWS CLE · 2 events in 2 counties and zones

A frontal system near northern Ohio caused scattered thunderstorms to develop. A few of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal system near northern Ohio caused scattered thunderstorms to develop. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 11:21 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 21, 11:21 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1221 PM EDT MON JUL 21 2008

.SYNOPSIS...
A STATIONARY FRONT LOCATED NORTH OF LAKE ERIE WILL BEGIN TO DROP
SOUTH AND CROSS THE AREA LATE TODAY OR TONIGHT. HIGH PRESSURE WILL
BUILD SOUTHEAST ACROSS THE GREAT LAKES THROUGH MID WEEK ALTHOUGH AN
UNSEASONABLY DEEP TROUGH ALOFT WILL DEVELOP ACROSS EASTERN CANADA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COMPLEX OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL INDIANA WILL
CONTINUE TO MOVE EASTWARD THIS MORNING WITH THE NORTHERN FRINGE OF
THE STORMS ENTERING THE WESTERN TIER OF THE FORECAST AREA AROUND
NOON. AT THIS POINT IT APPEARS THAT THE MAJORITY OF THE ACTIVITY
WILL REMAIN SOUTHWEST OF THE FORECAST AREA BUT WITH THE COLD FRONT
STILL TO THE NORTH OF LAKE ERIE AND ABUNDANT INSTABILITY/DAYTIME
HEATING ACROSS THE ENTIRE FORECAST AREA...WOULD NOT BE SURPRISED
TO SEE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE
ENTIRE AREA THIS AFTERNOON. BUMPED UP POPS TO LIKELY EXCEPT NEAR
LAKE ERIE WHERE A LAKE SHADOW MAY KEEP LOCATIONS FROM MENTOR TO
ERIE PA A BIT MORE PROTECTED. STILL KEPT HIGH CHANCES IN PLACE
ACROSS THE LAKE AND THROUGH THE LAKESHORE ZONES.

TEMPS UNCHANGED...STILL THINK THERE IS ENOUGH TIME LEFT BEFORE
CLOUD COVER THICKENS TO TAKE A RUN AT THE MID 80S IN THE WEST AND
LOW TO MID 80S IN THE EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
BIG CHANGES SHOULD OCCUR TUESDAY...COLD FRONT SHOULD FINALLY BE
PUSHING SOUTH OF THE AREA. ACTIVE STORM TRACK OF TSTORM COMPLEXES
STILL TO OUR SOUTHWEST. UPPER TROUGH DEEPENS AND JET SINKS FARTHER
SOUTH AND SHOULD NOW BE ACROSS THE AREA. HAVE SEEN SITUATIONS LIKE
THIS WHERE UPPER DIVERGENCE IS INCREASING AND PCPN TENDS TO SPREAD
ACROSS A MUCH BROADER AREA THAN MIGHT FIRST EXPECT...ALTHOUGH
SHOWERS TEND TO BE LIGHT. WILL KEEP A CHANCE OF SHOWERS DURING THE
DAY TOMORROW AND TRY TO GET AWAY WITHOUT MENTIONING TSTORMS ALTHOUGH
CANNOT RULE IT OUT. ASSUMING WE END UP WITH A FAIR AMOUNT OF CLOUDS
AND THE WIND VEERING TO THE NW...IT WILL BE CONSIDERABLY COOLER...
IN THE 70S. TEMPS MAY NOT RISE MUCH DURING THE DAY IF THERE ARE
CLOUDS AND SHOWERS AROUND. DEWPOINTS MAY START OUT IN THE LOWER AND
MID 60S BUT SHOULD FEEL LESS HUMID AS THE DAY GOES ON.

SURFACE HIGH WILL BUILD SOUTH ACROSS THE AREA WEDNESDAY AND
THURSDAY. UPPER TROUGH IS DEEP FOR THIS TIME OF YEAR BUT SHOULD STAY
JUST FAR ENOUGH TO OUR NORTH AND EAST TO HAVE A MINIMUM OF IMPACT...
HOPEFULLY JUST SOME INSTABILITY CUMULUS DURING THE DAY. TEMPS SHOULD
BE A CATEGORY OR TWO COOLER THAN NORMAL ESPECIALLY AT NIGHT...
COMFORTABLE WEATHER FOR MOST FOR MID SUMMER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH SHOULD SLIDE SE OF THE AREA BY FRIDAY AND RETURN FLOW
AND WAA WILL DEVELOP. MODELS STILL HINTING AT TSTORM COMPLEXES
ACROSS THE PLAINS AND UPPER MIDWEST. DO NOT KNOW IF ANYTHING CAN GET
INTO THE AREA BUT AT THE VERY LEAST WE SHOULD START TO SEE
HIGH/DEBRIS CLOUDS. GFS A LITTLE SLOWER WITH THE NEXT COLD FRONT AND
BOTH THE GFS AND ECMWF SHOW THE NEXT COLD FRONT IN THE AREA ON
SATURDAY. COOLER AGAIN ON SUNDAY (NEAR NORMAL) AS YET ANOTHER LARGE
CANADIAN HIGH BUILDS SOUTH ACROSS THE GREAT LAKES AND TROUGH ALOFT
REMAINS OVER EASTERN CANADA.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...

INSTABILITY CONTINUES TO INCREASE AT MIDDAY AND THE THUNDERSTORM COMPLEX
OVER INDIANA CONTINUES TO MAKE STEADY PROGRESS TO THE EAST INTO
WESTERN OH. WITH FAVORABLE 0-6KM DEEP WIND SHEAR NEAR 40 KTS AND
MUCAPES FROM 2000 TO 3000 J/KG WITH DRY AIR AT MID LEVELS, EXPECT
THUNDERSTORMS TO PROGRESS EAST ACROSS THE REGION THIS AFTERNOON.
LAKE ERIE SHADOW MAY SPARE THE ERI AREA AS STORMS WILL LIKELY
OCCUR INLAND. DRY AIR AT MID LEVELS MAY ALLOW STORMS TO PRODUCE
WINDS GUSTS TO 40 TO 50 KTS. THUNDERSTORMS WILL MOVE EAST OF THE
REGION THIS EVENING...BUT WITH HIGH SURFACE DEW POINTS AND RECENT
RAIN...EXPECT SOME FOG AND HAZE TO FORM AFTER ABOUT 06Z. DRIER AIR
WILL BEGIN TO FILTER INTO THE REGION TUESDAY WITH MAINLY VFR
CONDITIONS. A SCATTERED SHOWER CAN NOT BE RULED OUT.

OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION
WITH GENERALLY VFR CONDITIONS. HOWEVER...BROAD UPPER TROUGH OVER
GREAT LAKES WILL PERSIST THROUGH THURSDAY SO CAN NOT RULE OUT A
SHRA OR MAYBE A TS EACH DAY. RIDGE OF HIGH PRESSURE BUILDS IN
TOWARD FRIDAY.

&&

.MARINE...
MODELS HAVE NOT BEEN IN GOOD AGREEMENT ON THE FRONT STALLED ACROSS
THE NORTHERN LAKES...BUT CURRENT TREND IS TO PUSH FRONT THROUGH
MONDAY NIGHT.  LAKE WILL BECOME CHOPPY TUESDAY AS WINDS TURN TO NW
BUT SHOULD REMAIN BELOW SCA CRITERIA.

WINDS WEAKEN BY THURSDAY AS HIGH PRESSURE BUILDS OVER THE LAKES.
WINDS TURN SOUTH FRIDAY AS HIGH MOVES EAST OF LAKE ERIE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK/LEINS
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...REL
MARINE...DJB
Hazardous weather outlook, Jul 21, 10:52 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1152 AM EDT MON JUL 21 2008

LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
221600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1152 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
SOUTH OF THE TURNPIKE. DAMAGING WINDS WILL BE THE MAIN THREAT
SHOULD ANY STRONG THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-221600-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
1152 AM EDT MON JUL 21 2008

...SEVERE THUNDERSTORM WATCH 716 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sandusky

When
July 21, 12:54 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.350, -83.120

Thunderstorm winds downed several trees.

Thunderstorm Wind, Ashtabula

When
July 21, 1:42 PM EST
Where
Ashtabula County, Conneaut
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
41.950, -80.550

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126639, 126640.